Parkinsons Disease Home > Sinemet CR Uses
Parkinson's disease can be treated with Sinemet CR. Uses of this medication also apply to Parkinson-like symptoms that are caused by manganese poisoning, carbon monoxide poisoning, and encephalitis. Although Sinemet CR is a very effective Parkinson's medication, its benefits are often limited to about five years of use. This prescription medication works by providing a means for the brain to produce more dopamine, a chemical thought to be responsible for the symptoms of Parkinson's disease.
Uses of Sinemet CR: An OverviewSinemet® CR (carbidopa-levodopa CR) is a long-acting prescription Parkinson's disease medication. The drug is also approved to treat Parkinson-like symptoms due to manganese poisoning, carbon monoxide poisoning, or encephalitis (infection or inflammation of the brain). Sinemet CR tablets are designed to slowly release the medication over four to six hours. It provides a more steady level of carbidopa and levodopa in the blood, compared to immediate-release Sinemet.
Parkinson's disease results from the loss of neurons in a region of the brain that controls movement. This creates a shortage of the neurotransmitter (brain-signaling chemical) known as dopamine, causing movement problems that are characteristic of Parkinson's disease. The exact cause of Parkinson's disease is not known at this time.
Although early symptoms of Parkinson's disease may be subtle, people will eventually develop a characteristic tremor (trembling or shaking) of a limb, especially when the body is at rest. As the disease progresses, symptoms may worsen and new ones may appear.
Depending on the severity of a person's symptoms, Parkinson's disease treatment can include:
- Lifestyle changes and support
- Medications (see Medications for Parkinson's Disease)
Although Sinemet CR is a very effective Parkinson's medication, its benefits are often limited to about five years of use (sometimes longer, sometimes shorter), when Sinemet CR may start to cause intolerable side effects and may begin to lose its effectiveness. It is not clear at this time why this might occur; some people think it is simply a manifestation of the worsening of the disease that normally happens over time.